Wyoming, 2023Avalanche in Wyoming, February 23, 2023
February 23, 2023 · NWS RIW · 1 event in 1 county or zone
A group of snowmobilers unintentionally triggered an avalanche in the Salt and Wyoming Range, about 15 miles south of Afton, above Poker Creek.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A group of snowmobilers unintentionally triggered an avalanche in the Salt and Wyoming Range, about 15 miles south of Afton, above Poker Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 23, 10:34 AM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Feb 23, 10:34 AM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1034 AM MST Thu Feb 23 2023
.DISCUSSION...(Today through Wednesday)
Issued at 330 AM MST Thu Feb 23 2023
Very cold temperatures are currently noted across the area in wake
of the system that brought widespread snow. In spite of a decent
cloud deck, lows this morning will bottom out below negative 20 for
many locations east of the Divide. Temperatures will moderate a bit
this afternoon, most notably across the southern half of the area as
the coldest air is pushed farther north. Still, highs will remain
much colder than normal across the board. Otherwise, frequent snow
showers are likely across western Wyoming today as a trough to our
west keeps southwesterly flow over the area. High resolution models
are also showing snow showers spreading into southern Wyoming by
late afternoon as the southwest flow increases and edges eastward,
so have made sure to account for this in the forecast.
After another cold morning, the "warming" trend will continue on
Friday as highs moderate further, generally only 10 to 20 degrees
below normal. Weak ridging will build in, keeping most of the area
dry. The western mountains will likely see another round of light
snow showers, but accumulations will be minor. Gusty winds will be
seen in the usual spots, most notably in the Casper area, as an
increased pressure gradient is established.
In general, a west or southwesterly mid/upper level flow will remain
over the area through the weekend. Temperatures will warm notably by
Saturday as a low near southern California helps advect warmer air
into Wyoming. Most locations will remain dry for the weekend, though
with continued light snow chances across the west. There is some
indication of a stronger shortwave arriving Sunday/Sunday night.
This would bring a heavier period of snowfall to the west through
early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1033 AM MST Thu Feb 23 2023
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.
Snow showers will remain possible at KJAC through the next 24 hours.
Conditions should improve to MVFR in the next hour or two, but will
continue to have IFR conditions possible through 21Z. A steadier
period of snow will return overnight with IFR conditions returning
to KJAC. KBPI and KPNA may also see conditions become MVFR to IFR
during this period of snow showers, but confidence in prevailing IFR
vsby is lower at those terminals. Even lower confidence at KRKS, so
have left just VCSH there. MVFR to VFR conditions return after 09Z,
but all west of the Divide terminals except for KRKS, will see
occasional MVFR conditions and VCSH through much of the rest of the
TAF period.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.
VFR conditions prevail through the TAF period, with mostly light and
variable winds. A round or two of brief snow showers are possible
late this evening at all terminals, with greatest confidence at
KCPR and KLND. MVFR conditions are possible with these snow showers.
Prevailing VFR conditions will return to all east of the
Divide terminals by 12Z Friday.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 330 AM MST Thu Feb 23 2023
Light snow showers will linger across western Wyoming today, perhaps
spreading into southern Wyoming late this afternoon. Wind will
remain mainly light today. Temperatures will moderate on Friday,
with an increased wind in the mountains and along the Wind Corridor
from South Pass through Natrona County. Most locations will remain
dry, though western Wyoming will continue to see occasional snow
showers on Friday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Myers
AVIATION...Hensley
FIRE WEATHER...Myers
Hazardous weather outlook, Feb 23, 5:07 AM MST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
507 AM MST Thu Feb 23 2023
WYZ001>020-022>030-241400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
507 AM MST Thu Feb 23 2023
...Wind Chill Advisories are in effect for much of southern and
central Wyoming through 9 AM Thursday...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and tonight.
Very cold temperatures this morning and tonight. Light snow expected
across western Wyoming.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Sunday Night through Tuesday...The next weather system brings snow
to portions of the area.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Avalanche, Salt River & Wyoming Ranges
- When
- February 23, 12:15 PM MST to 12:20 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
A 24 year old man on a snowmobile triggered an avalanche and was buried under 6 to 7 feet of snow. The riding party worked to dig him out, with the later assistance of Star Valley SAR, who arrived on scene shortly after a radio out for help. Sadly, the man did not survive the incident. More info can be found in the Bridger Teton Avalanche Center event summary, titled Poker Creek Avalanche Fatality; 2-23-2023.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, February 23 to 26, 20232 deaths · 1 event
- Extreme Cold and Cold in South Dakota, February 23 to 24, 202324 events
- High Wind in Texas, February 23 to 26, 2023$10,000 · 90 kt wind · 18 events
- Extreme Cold in Montana, February 23 to 24, 202317 events
- Winter Weather in Maine, February 23 to 24, 202312 events
- Extreme Cold in Montana, February 23, 20238 events
- Extreme Cold and Cold in Minnesota, February 23 to 24, 20238 events
- Winter Storm and Winter Weather in Colorado, February 23 to 24, 20237 events
- Cold in Iowa, February 23 to 24, 20236 events
- Dense Fog in Pennsylvania, February 23, 20235 events
- Heavy Snow in California, February 23 to 26, 20235 events
- Heavy Snow in Arizona, February 23 to 24, 20235 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083140.